Alert archive / Illinois / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 69, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 26, 2020, 6:42 PM CDT for Stephenson County, Illinois. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 26, 2020, 6:42 PM CDT (23:42 UTC)
- Expired
- May 26, 2020, 7:00 PM CDT
- In force
- 18 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Stephenson County, IL
The radar
The Quad Cities radar (KDVN), 108 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.7 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 332 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 1121 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
266
WUUS53 KDVN 262342
SVRDVN
ILC177-270015-
/O.NEW.KDVN.SV.W.0069.200526T2342Z-200527T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
642 PM CDT Tue May 26 2020
The National Weather Service in the Quad Cities has issued a
* Severe Thunderstorm Warning for...
Central Stephenson County in northwestern Illinois...
* Until 715 PM CDT.
* At 642 PM CDT, severe thunderstorms were located along a line
extending from near Ridott to near Cedarville to near Pearl City,
moving north at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Freeport, Lena, Pearl City, Cedarville, Davis, Dakota, Rock City,
Ridott, Buena Vista, Orangeville, Waddams Grove, Eleroy, Red Oak,
Damascus, Lake Le-Aqua-
na State Park, Mc Connell, Afolkey, Scioto Mills, Winneshiek and
Dakota Dornink Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
&&
LAT...LON 4223 8980 4230 8985 4241 8992 4246 8967
4242 8940 4226 8942
TIME...MOT...LOC 2342Z 173DEG 30KT 4232 8945 4234 8967 4231 8985
HAIL...<.75IN
WIND...60MPH
$$
Gibbs2 follow-up statements
046
WWUS53 KDVN 262350
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
650 PM CDT Tue May 26 2020
ILC177-270015-
/O.CON.KDVN.SV.W.0069.000000T0000Z-200527T0015Z/
Stephenson IL-
650 PM CDT Tue May 26 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR CENTRAL STEPHENSON COUNTY...
At 650 PM CDT, severe thunderstorms were located along a line
extending from near Rock City to near Cedarville to Lena, moving
north at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Lena, Cedarville, Davis, Dakota, Rock City, Buena Vista, Orangeville,
Red Oak, Damascus, Lake Le-Aqua-
na State Park, Mc Connell, Afolkey, Scioto Mills, Winneshiek and
Dakota Dornink Airport.
LAT...LON 4236 8982 4243 8984 4246 8967 4242 8940
4233 8941
TIME...MOT...LOC 2350Z 173DEG 30KT 4238 8946 4240 8968 4237 8986
HAIL...<.75IN
WIND...60MPH
$$
Gibbs858
WWUS53 KDVN 270000
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
700 PM CDT Tue May 26 2020
ILC177-270010-
/O.CAN.KDVN.SV.W.0069.000000T0000Z-200527T0015Z/
Stephenson IL-
700 PM CDT Tue May 26 2020
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL STEPHENSON COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been cancelled. However heavy rain is
still possible with these thunderstorms.
LAT...LON 4236 8982 4243 8984 4246 8967 4242 8940
4233 8941
TIME...MOT...LOC 2359Z 173DEG 30KT 4246 8947 4248 8969 4245 8987
$$
GibbsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 6:36 PM CDT, 6 minutes earlier.
Area forecast discussion, May 26, 6:36 PM CDT, 6 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 636 PM CDT Tue May 26 2020 ...00z AVIATION UPDATE... .SYNOPSIS... Issued at 235 PM CDT Tue May 26 2020 Strong low level flow from the southeast is paired with warm and humid air over the region east of a surface low in southwest Iowa is bringing another day of fast moving, strong to severe storms. Shear values are more favorable for low level rotation in the far western CWA as well as central Iowa. Farther east, we are very much unstable, but less sheared, and this should result in more isolated coverage and threats more limited to isolated downburst winds. && .SHORT TERM...(This Evening through Wednesday) ISSUED AT 235 PM CDT Tue May 26 2020 Fast moving storms today with downburst winds bring the primary threat! Storms today are much faster moving, and organized loosely into spiral bands. This will result in very narrow swaths of training through this evening, likely in eastern Iowa. CAPE values should continue to be in the 1000 to 2000 J/KG through early evening, and with stronger southerly flow, outflow boundaries will be less of a player than yesterday. Tonight, coverage will both shift north and decrease. Tomorrow is similar, through with less strong winds aloft will bring another day of scattered storms. This could bring severe storms along the convergent line which will be closer to the CWA at Wednesday. Any slower moving storms would be likely to bring heavy rainfall amounts over 2 inches in a short period. ERVIN .LONG TERM...(Wednesday Night through Tuesday) ISSUED AT 235 PM CDT Tue May 26 2020 The stretch of warm, unsettled weather will come to an Thursday night as the upper trough and associated surface boundary advance eastward. The NW flow that follows over the weekend will bring a sharp change to dry weather and below normal temperatures, before much warmer temperatures and chances for showers and thunderstorms return next week. Wednesday night through Thursday: Environment will be favorable for scattered showers and thunderstorms, becoming more focused as the surface trough pushes through late Thursday. The main threat will be heavy rainfall and an increasing risk for flash flooding due to the cumulative effect of consecutive days of at least localized heavy rainfall. There will also be at least a low risk for damaging winds from stronger storms. With the likelihood for more widespread clouds, Thursday's highs will be limited to the 70s. A northwest flow and surface high that follows will return highs to the 70s over the weekend with overall dry weather. Rising heights and advancing upper ridge will then bring a warming trend going into next week. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening) ISSUED AT 635 PM CDT Tue May 26 2020 Outside of thunderstorms, VFR condtions and gusty winds are expected for all terminals with several outflow boundaries moving across the area. These should dissipate this evening, leading to subsiding winds. At CID/BRL, there is a chance of CIGs lowering to MVFR as low pressure circulating over western Missouri/eastern Kansas advects moisture into the area. I have only SCT MVFR CIGS for now as guidance is not handling cloud evolutions near the low very well right now, but these will be better defined by the 06z TAFs. Tomorrow afternoon, another round of scattered thunderstorms will be possible for all TAF sites, but I have not included mention in the current TAFs due to low confidence on storm placement. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Ervin SHORT TERM...Ervin LONG TERM...Sheets AVIATION...Speck
Hazardous weather outlook, May 26, 8:15 AM CDT, 10 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 815 AM CDT Tue May 26 2020 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-271315- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 815 AM CDT Tue May 26 2020 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Scattered thunderstorms are expected this afternoon and evening. A few storms could produce damaging winds, and isolated tornadoes. All storms will also be capable of producing heavy rainfall, which could lead to localized flash flooding. The Rock River is experiencing flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Rounds of showers and scattered thunderstorms are expected Wednesday through Thursday ahead of a slow moving front. The primary threat will be heavy rain, which could cause localized flooding. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this afternoon and evening.
In the hours before
Special weather statement, May 26, 4:54 PM CDT, 1 hour 48 minutes before
Special Weather Statement National Weather Service Quad Cities IA/IL 454 PM CDT Tue May 26 2020 IAC113-262230- Linn- 454 PM CDT Tue May 26 2020 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LINN COUNTY UNTIL 530 PM CDT... At 454 PM CDT, a strong thunderstorm was located over Bertram, or near Cedar Rapids, moving north at 40 mph. Wind gusts of 50 to 55 mph are possible with this storm. Locations impacted include... Cedar Rapids, Marion, Hiawatha, Mount Vernon, Robins, Center Point, Lisbon, Ely, Central City, Springville, Alburnett, Shueyville, Bertram, Whittier, Toddville, Waubeek, Squaw Creek Park, Linn County Fairgrounds, Pinicon Ridge Park and Marion Airport. This includes Interstate 380 between mile markers 14 and 38. If outdoors, consider seeking shelter inside a building. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4222 9147 4186 9139 4186 9166 4219 9183 TIME...MOT...LOC 2154Z 162DEG 36KT 4193 9156 Gibbs
Local storm report, May 26, 4:55 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
455 PM CDT TUE MAY 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG SOLON 41.80N 91.49W
05/26/2020 JOHNSON IA TRAINED SPOTTER
SPOTTER ESTIMATED 50-60 MPH WINDS WHICH BLEW
OVER A FLAG POLE CEMENTED IN THE GROUND.
&&
PSSpecial weather statement, May 26, 5:23 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
523 PM CDT Tue May 26 2020
ILC011-073-195-262300-
Whiteside-Henry-Bureau-
523 PM CDT Tue May 26 2020
...A STRONG THUNDERSTORM WILL AFFECT EASTERN WHITESIDE...NORTHEASTERN
HENRY AND NORTHWESTERN BUREAU COUNTIES UNTIL 600 PM CDT...
At 523 PM CDT, a strong thunderstorm was located over Deer Grove, or
12 miles south of Rock Falls, moving north at 35 mph.
Wind gusts of 50 to 55 mph are possible with this storm.
Locations impacted include...
Sterling, Rock Falls, Morrison, Prophetstown, Walnut, Tampico,
Lyndon, Deer Grove, Emerson, Yorktown, Round Grove, New Bedford,
Thomas, Yeoward Addition, Whiteside County Airport, Galt,
Prophetstown State Recreation Area, Hamilton Corners, Como and
Whiteside County Fairgrounds.
This includes Interstate 88 between mile markers 25 and 44.
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4146 8983 4179 9003 4188 8968 4174 8963
4159 8963 4158 8958 4151 8955
TIME...MOT...LOC 2223Z 163DEG 32KT 4159 8973
GibbsSpecial weather statement, May 26, 5:41 PM CDT, 1 hour 1 minute before
Special Weather Statement National Weather Service Quad Cities IA/IL 541 PM CDT Tue May 26 2020 ILC131-161-IAC139-262315- Rock Island-Mercer-Muscatine- 541 PM CDT Tue May 26 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ROCK ISLAND...NORTH CENTRAL MERCER AND CENTRAL MUSCATINE COUNTIES UNTIL 615 PM CDT... At 541 PM CDT, a strong thunderstorm was located over Eliza, or 9 miles southeast of Muscatine, moving northwest at 35 mph. Wind gusts of 50 to 55 mph are possible with this storm. Locations impacted include... Muscatine, Eliza, Illinois City, Fairport, Saulsbury Bridge Campground, Shady Creek Campground, Petersville, New Era, Sweetland Center and Fairport Recreation Area. If outdoors, consider seeking shelter inside a building. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4129 9080 4127 9093 4149 9124 4158 9094 TIME...MOT...LOC 2241Z 149DEG 30KT 4132 9094 Gibbs
Local storm report, May 26, 6:06 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
606 PM CDT TUE MAY 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND DMG 1 SSE MORRISON 41.80N 89.96W
05/26/2020 WHITESIDE IL TRAINED SPOTTER
ESTIMATED 60 MPH WIND GUSTS, TOOK OFF TOP OF
A TREE THAT WAS 3 FEET IN DIAMETER.
&&
PSLocal storm report, May 26, 6:10 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
610 PM CDT TUE MAY 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0221 PM TSTM WND DMG 1 SE LUXEMBURG 42.59N 91.06W
05/26/2020 DUBUQUE IA BROADCAST MEDIA
DELAYED REPORT. STEER BUILDING BLOWN OVER.
TIME ESTIMATED FROM RADAR.
&&
PSThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 8:26 PM CDT | Special Weather Statement | DVN | Henry | 34 min |
| May 25, 9:21 PM CDT | Special Weather Statement | DVN | Putnam | 24 min |
| May 26, 2:44 PM CDT | Special Weather Statement | DVN | Rock Island | 31 min |
| May 26, 5:23 PM CDT | Special Weather Statement | DVN | Whiteside | 37 min |
| May 26, 5:39 PM CDT | Severe Thunderstorm Warning | DVN | Carroll, Whiteside | 36 min |
| May 26, 6:03 PM CDT | Severe Thunderstorm Warning | DVN | Carroll, Jo Daviess, Stephenson | 27 min |
| May 26, 6:27 PM CDT | Severe Thunderstorm Warning | DVN | Stephenson | 33 min |
| May 26, 6:41 PM CDT | Severe Thunderstorm Warning | DVN | Stephenson | 19 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.